Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 37, NWS Paducah, KY

May 24, 2020Jackson County, Union County, Illinois; Cape Girardeau County, Perry County, Missouri

NWS Paducah, KY issued this flash flood warning at May 24, 2020, 9:31 PM CDT for Jackson County, Union County, Illinois; Cape Girardeau County, Perry County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 9:31 PM CDT (02:31 UTC)
Expired
May 25, 2020, 12:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IL, Union County, IL, Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 98 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:44 PM CDTFLASH FLOOD6 Nnw Gorham, ILSEVERAL LOCATIONS ALONG ROUTE 3 FROM THE T-INTERSECTION WITH 151 DOWN TO THE UNION COUNTY LINE ARE FLOODING WITH WATER FLOWING ACROSS OR STANDING ON THE ROAD IN LOW LYING AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WGUS53 KPAH 250231
FFWPAH
ILC077-181-MOC031-157-250530-
/O.NEW.KPAH.FF.W.0037.200525T0231Z-200525T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
931 PM CDT Sun May 24 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Northwestern Union County in southern Illinois...
  Jackson County in southern Illinois...
  Southeastern Perry County in southeastern Missouri...
  Northern Cape Girardeau County in southeastern Missouri...

* Until 1230 AM CDT.

* At 930 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Carbondale, Murphysboro, Trail Of Tears State Park, De Soto,
  Elkville, Ava, Grand Tower, Altenburg, Dowell, Campbell Hill,
  Vergennes, Frohna, Oak Ridge, Gorham, Pocahontas and Old Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3795 8915 3742 8945 3748 8980 3780 8967
      3796 8959

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

CN
2 follow-up statements
973 
WGUS73 KPAH 250348
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1048 PM CDT Sun May 24 2020

ILC077-181-MOC031-157-250530-
/O.CON.KPAH.FF.W.0037.000000T0000Z-200525T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IL-Jackson IL-Perry MO-Cape Girardeau MO-
1048 PM CDT Sun May 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
NORTHWESTERN UNION...JACKSON...SOUTHEASTERN PERRY AND NORTHERN CAPE
GIRARDEAU COUNTIES...

At 1046 PM CDT, trained weather spotters reported thunderstorms 
producing heavy rain in western Jackson County Illinois. Up to three 
or more inches of rain have already fallen. Flash flooding has been 
reported along Route 3, and is likely in other areas. More storms 
are moving into the warned area as well.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained weather spotters.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Carbondale, Murphysboro, Trail Of Tears State Park, De Soto,
Elkville, Ava, Grand Tower, Altenburg, Dowell, Campbell Hill,
Vergennes, Frohna, Oak Ridge, Gorham, Pocahontas and Old Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3795 8915 3742 8945 3748 8980 3780 8967
      3796 8959

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

CN
205 
WGUS73 KPAH 250523
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1223 AM CDT Mon May 25 2020

ILC077-181-MOC031-157-250530-
/O.EXP.KPAH.FF.W.0037.000000T0000Z-200525T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IL-Jackson IL-Perry MO-Cape Girardeau MO-
1223 AM CDT Mon May 25 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN UNION...JACKSON...
SOUTHEASTERN PERRY AND NORTHERN CAPE GIRARDEAU COUNTIES WILL EXPIRE
AT 1230 AM CDT...

The heavy rain is ending. A flood advisory remains in effect until 
3:15 AM due to the threat of standing water. Be alert for road 
closures due to flooding. Turn around, don't drown! 

LAT...LON 3795 8915 3742 8945 3748 8980 3780 8967
      3796 8959

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:12 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 24, 6:12 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
612 PM CDT Sun May 24 2020

.UPDATE...
Issued at 613 PM CDT Sun May 24 2020

Aviation section updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 244 PM CDT Sun May 24 2020

The RAP indicates our current isolated convection should increase
in coverage to scattered over the next couple of hours, and both
the RAP and HRRR show some convection continuing into the evening.
Increased our pops a little this evening and extended them out a
little longer. The short term models also show some development in
portions of the Ozark foothills late tonight, so included some
small pops for this area.

For Memorial Day, models continue to show a wave working up the
east side of the mid/upper level trof centered over the Plains.
Models advertise more significant coverage in convection,
especially by the afternoon hours, and continued with likely pops.
Continued southerly flow will keep up warm and humid, with highs
in the upper 80s and dew points near 70 degrees. Convection will
again continue into the evening, with any lingering chances
focused across our southwest counties overnight.

This pattern continues as weak disturbances continue to move
along the trof. Convection will again be likely across the entire
PAH forecast by Tuesday afternoon, with decreasing chances during
the evening with loss of heating. However, chances will continue
area wide Tuesday night with the trof slowly moving closer to the
middle Mississippi Valley. Temperatures will be a few degrees
lower for Tuesday with a little more cloud cover and winds
becoming more southeast than south as a surface low moves
southwest of our region.

.LONG TERM...(Wednesday through Sunday)
Issued at 244 PM CDT Sun May 24 2020

Not much has changed with the long term. A summer like airmass will
remain entrenched across the Quad State, as we sandwich between
Low pressure that has been consistently modeled to cut off over
the Southern Plains, and High pressure that has been consistently
strong in its East Coast ridging. This makes for a persistence
strategy, steady state forecast with average daily high and low
temperatures in the 80s/60s through the bulk of the forecast.

Another repeat signal of the forecast is the diurnally favored drive
to pops. Fairly high pops on any one day does not mean that the 5
day period is a wash out. Conversely, it would appear that it
will be largely dry, with pops waning at night, and peaking during
the heat of the afternoon. Since there is no discernible,
sustained forcing or features of lift assistance available,
precipitating will mostly be induced by the free rise generated of
the parcel with afternoon heating. Perhaps an exception to this
(other than anywhere/anytime meso boundary influence) will be in
western parts, closer to the proximity of the Low, a little better
forcing may take place and focus a little higher pop, accordingly,
for SEMO.

Finally, the blend continues some hope that a more
active/progressive northern stream flow will allow for a cold
front to slip down into the Ohio River Valley late in the week. If
this occurs, this would offer another trigger and lift support to
focus pops, but also, it would potentially infiltrate some
slightly cooler and drier air post fropa, for next weekend. The
blend continues to hint at this with temps moving from low and mid
80s to upper 70s and around 80 for highs, and from upper 60s to
upper 50s/low 60s for lows, for next weekend (as dew points move
similarly). We'll again offer no rebuttal for days 6-7 as produced
by the blend, unless of course collab consensus dictates
otherwise.

&&

.AVIATION...
Issued at 613 PM CDT Sun May 24 2020

Shower and storm activity has decreased through the Quad State
over the past couple hours. Looking at only KCGI/KMVN with notable
enough thunder chances early this evening. Elsewhere, cloud cover
has significantly diminished and is expected to stay mostly clear
overnight. Winds will remain light and variable overnight and
southerly during the day tomorrow. Another round of showers and
storms is expected Memorial Day, with the afternoon again
providing the highest chances of thunder. Skies should remain VFR
with the exception of temporary vsby or cig drops to MVFR with
showers and storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...RST
LONG TERM...DH
AVIATION...ATL
Hazardous weather outlook, May 24, 5:31 PM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
531 PM CDT Sun May 24 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-252030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
531 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

The best chance areas for scattered thunderstorms this evening will
be southeast Missouri, southwest Illinois, and the Kentucky
Pennyrile region, though isolated activity cannot be completely
ruled out at any location. Lightning, small hail, gusty winds and
locally heavy rainfall will be the possible with the stronger storms.
Overall, chances should diminish overnight. But additional activity
cannot be ruled out as the pattern remains unsettled.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms will be most active during the
peak heating hours of the afternoon and early evening Memorial Day
through Saturday. Lightning and brief heavy rainfall will be the
primary storm associated hazards, but an isolated damaging wind
gust is also possible in a stronger storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 24, 6:10 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
610 PM CDT Sun May 24 2020

ILZ084-MOZ076-087-242345-
Jackson IL-Cape Girardeau MO-Perry MO-
610 PM CDT Sun May 24 2020

...SPECIAL WEATHER STATEMENT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm over
Altenburg, or 11 miles northwest of Trail Of Tears State Park, moving
north at 25 mph.

Up to one half inch hail and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Grand Tower, Altenburg, Frohna and Gorham.

LAT...LON 3750 8957 3752 8969 3775 8965 3772 8945
TIME...MOT...LOC 2310Z 193DEG 22KT 3759 8961

CN
Special weather statement, May 24, 6:41 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
641 PM CDT Sun May 24 2020

ILZ084-MOZ076-087-250030-
Jackson IL-Cape Girardeau MO-Perry MO-
641 PM CDT Sun May 24 2020

...SPECIAL WEATHER STATEMENT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altenburg, or 8 miles northwest of Trail Of Tears State Park, moving
north, northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Murphysboro, Elkville, Ava, Grand Tower, Altenburg, Dowell, Campbell
Hill, Vergennes, Frohna, Gorham and Pocahontas.

LAT...LON 3795 8918 3760 8946 3757 8950 3758 8951
      3757 8952 3752 8951 3742 8959 3747 8971
      3795 8960
TIME...MOT...LOC 2340Z 200DEG 21KT 3755 8960

CN
Special weather statement, May 24, 7:28 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
728 PM CDT Sun May 24 2020

ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112-
114-250200-
Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson-
Alexander-Pulaski-Perry MO-Bollinger-Cape Girardeau-Wayne MO-
Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Pinckneyville,
West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro,
Vienna, Cairo, Mound City, Perryville, Marble Hill,
Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan,
Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid
728 PM CDT Sun May 24 2020

...SPECIAL WEATHER STATEMENT...

Scattered strong thunderstorms will continue through 900 PM across
southeast Missouri and southern Illinois. The activity will be
focused along and several miles either side of a line from near
Poplar Bluff, northeast to Jackson in southeast Missouri,
extending into southern Illinois from the Carbondale area to Mount
Vernon and Pinckneyville. Movement of the storms will be
northeast around 20 mph. The stronger storms will produce frequent
lightning, gusty winds, very heavy rain and possibly small hail.

CN
Local storm report, May 24, 7:49 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
749 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     GRAND TOWER             37.63N 89.50W
05/24/2020                   JACKSON            IL   BROADCAST MEDIA

            TREES AND POWER LINES REPORTED DOWN.

&&
Special weather statement, May 24, 9:04 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
904 PM CDT Sun May 24 2020

ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112-
114-250415-
Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson-
Alexander-Pulaski-Perry MO-Bollinger-Cape Girardeau-Wayne MO-
Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Pinckneyville,
West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro,
Vienna, Cairo, Mound City, Perryville, Marble Hill,
Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan,
Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid
904 PM CDT Sun May 24 2020

...SPECIAL WEATHER STATEMENT...

At 900 PM, a band of strong thunderstorms continued from near
Dexter Missouri, north to Jackson, and then into southern Illinois
west of Murphysboro. The storms were moving northeast at 20 mph.
However the line overall has moved little since 800 PM.

Storms within this line will continue to produce frequent
lightning, very heavy rain that may lead to minor flooding, small
hail and gusty winds through 1100 PM. An Areal Flood Advisory is
in effect for much of the area until shortly before midnight. Do
not drive across water covered roads.

CN
Local storm report, May 24, 9:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
908 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     1 E NORTH CITY          38.00N 89.05W
05/24/2020                   FRANKLIN           IL   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

ATL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:23 PM CDTAreal Flood AdvisoryPAHJackson, Perry, Union7 hr
May 24, 8:45 PM CDTSevere Thunderstorm WarningPAHJackson20 min
May 25, 2:42 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson16 min
May 25, 3:47 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson28 min
May 25, 4:29 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Perry31 min
May 25, 6:07 PM CDTSpecial Weather StatementPAHJohnson, Massac38 min
May 25, 6:33 PM CDTSevere Thunderstorm WarningPAHJohnson, Union19 min
May 24, 10:26 PM CDTFlash Flood WarningPAHBollinger, Stoddard3 hr
May 25, 1:19 AM CDTAreal Flood AdvisoryPAHButler, Wayne6 hr
May 25, 1:31 AM CDTSpecial Weather StatementPAHWayne44 min
May 25, 1:44 AM CDTFlash Flood WarningPAHWayne6 hr
May 25, 2:23 AM CDTSpecial Weather StatementPAHCarter37 min
May 25, 3:43 AM CDTFlash Flood WarningPAHCarter, Wayne4 hr
May 25, 6:11 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne49 min

Nearby

Flash Flood Warnings in Illinois, 2020Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.